Tuesday, September 15, 2015

Pop quiz

Okay, medical and pharmacy students. Get out your #2 pencils and tell me what's wrong with this medication list from an internist:



Thank you, Nell!

19 comments:

Andy Syms said...

I'm no medical or pharmacy student but I'm guessing Warfarin and Vitamin K.

Kassy said...

I think I know why he needs a fairly high dose of warfarin. :-)

Anonymous said...

Dig toxicity

DanRM said...

Let's see:
-None of the medications list how frequently they are taken or how much is taken at a time
-The patient is taking both warfarin and vitamin K
-Form and dose of vitamin K are also missing
-The only thing Google can tell me about "vits" is that "Vitamin S" is slang for sex, which probably belongs somewhere else in the chart.

GoogleKnowsBest said...

According to wikipedia, Vitamin K is used to treat Warfarin overdoses

clairesmum said...

seems like someone entered the patient's copy of their own med list verbatim into the record...instead of applying common sense!
crap entered into the computer becomes data....
kinda scary, isn't it?

(not sure there is an FDA approved testosterone 20% cream, either....sounds like an" internet pharmacy" item, perhaps)

Packer said...

When you are old enough for warfarin you are too old for testosterone cream.

Gees, you medical people are so dense sometimes.

Anonymous said...

I'm not in medicine either, but I'll agree with everyone here and say he shouldn't be taking warfarin and vit K together.

Is it bad that the general public knows that and the internist doesn't?

Elli said...

Is testosterone cream even available in 20%?

Leaving aside the warfarin/vitamin K interaction.

Anonymous said...

testosterone increases prothrombin time.. hence the bleeds and vitamin K.. the 20% is a flat out typo.
considering is warfarin dosing is being maintained horribly, we can assume his labs are few and far between... and can extrapolate that assumption to his dig monitoring as well. we can safely say he still has a pulse..
also that list would be mighty helpful if it contained the sig.. and dates...

Kassy said...

A reported med list is just that.

It is not an endorsement.

Mariana said...

There are some reports of the benefits of low-dose vitamin K administration to help maintain stable INRs in compliant patients who cannot achieve control for unknown reasons.

Source: http://www.ncbi.nlm.nih.gov/pubmed/18695375

Mariana said...

There are reports of the benefits of low-dose vitamin K supplementation to help achieve stable INRs in compliant patients who have consisten out-of-range INRs for unknown reasons.

Source: http://www.ncbi.nlm.nih.gov/pubmed/18695375

Suzie said...

I'm a vet tech and when we get a Warfarin toxicity dog in (usually mouse/rat bait ingestion), we give vit K to re-complete the clotting cascade. I know humans and animals are different critters but I'm gonna go ahead and say that Vit K is undoing any Warfarin effects. Would help to know doses and frequencies but knowing how Warfarin and Vit K work, I don't see why the two would be given together.

Anonymous said...

Digoxin = positive inotrope
Diltiazem = negative inotrope

Then vitamin K with warfarin. What in the world

Anonymous said...

There are no directions for how to take the stuff. Considering all the interactions involved someone probably should be monitoring levels, effects, and doses with a little fine-tuning specification so the patient isn't titrating his own heart rate with the dig and diltiazem, and his INR with Vit K from bleeding effects resulting from several drug interactions.

Anonymous said...

I'm sure there's something else other than the lack of directions, etc. wrong w/ this picture.

I know many are saying the Vit. K and Warafin but I know that Vit. K is the "antidote" for Warafin toxicity or an INR that's too high. However, I'm not sure the two should be taken together regularly?

Be sure to tell us the answer, Ibee?

Shana Tova!

Anonymous said...

182 cm, 100 kg, 75 yom (retired doc who adjusts his own doses of medications). Has Afib (and his wife says 'low-T'). No underlying renal dysfunction?

Eric Carbonell said...

Several problems- First 2 heart meds starting with D. Always throw in a vowel or at least don't use the same letter twice. Next I would never recommend anything less than 50% Testosterone cream just in case the neighbor's dogs is low T also. Finally, if you Vit K dose is not specified- I recommend 1000 IU q12 hours for a-fib patients, q2 hours for entitled, narcissistic patients and q2 years for homeopaths.

 
Locations of visitors to this page